Doctors Lounge - Neurology AnswersBack to Neurology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/04/2017.
Forum Name: Neurology Topics
Question: Stiff Person Syndrome?
|LORIJAN - Sat Sep 29, 2007 12:35 pm||
I am a 46 year old female of Northern European descent. Last year, I was diagnosed with Diabetes (Type 1), Pernicious Anemia (Parietal Cell Antibodies present), Iron Deficiency (my Ferritin is typically between 3-5) and Dupytrens Contractures in both hands (I had surgery on each hand). I have had Colonoscopy + Endoscopy recently - both normal. My previous endocrinologist had me tested for GAD-65 autoantibodies and my result (two different testings) was over 15, 000 (normal range <0. 5). I asked my doctor, but he could not tell me why my GAD test is so high. I have researched this online and the only explanation I could find was SPS (stiff person syndrome). I am taking long-acting Insulin (45units HS), Metformin 1000mg BID, B12, Mevacor 80mg HS. What can you tell me about the GAD test and what this result means? Is there anything that I should do?
|Dr. Chan Lowe - Sat Oct 06, 2007 2:06 am||
GAD is glutamic acid decarboxylase. Anti-GAD antibodies are strongly correlated with the development of type 1 (insulin dependent) diabetes.
Typically, the anti-GAD antibody levels would decrease over time. I am not sure why they would remain elevated unless your pancreas has not yet been "fully" damaged in regards to its ability to make insulin.
If you are not experiencing nay of the symptoms of stiff person syndrome I would suspect that the anti-GAD antibodies are probably related to your diabetes.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.